Journal of Pharmacology and Pharmacotherapeutics

CASE REPORT
Year
: 2011  |  Volume : 2  |  Issue : 4  |  Page : 300--302

Sick sinus syndrome associated with topical timolol maleate instillation


Harpreet S Walia1, Sandeep S Walia2, Matthew E Emanuel1 
1 Department of Ophthalmology, Emory University, Atlanta, Georgi, Texas, USA
2 Texas Tech University School of Medicine, Lubbock, Texas, USA

Correspondence Address:
Harpreet S Walia
3445 Stratford Road, Box 1106, Atlanta, GA 30326
USA

A 70-year-old black woman presented with intermittent palpitations and dyspnea was found to be bradycardic with a normal sinus rhythm. She had instilled her topical timolol maleate approximately 30 minutes prior to each of these episodes. Topical timolol was discontinued and the conduction abnormality resolved. She was diagnosed as having intermittent sinus bradycardia with intermittent atrioventricular block, likely induced by topical beta-blocker therapy. Topical timolol maleate is an effective treatment for ocular hypertension, acting by reducing aqueous fluid production. However, it can induce systemic side effects and should be used with caution in patients with, or predisposed to, cardiac or respiratory depression.


How to cite this article:
Walia HS, Walia SS, Emanuel ME. Sick sinus syndrome associated with topical timolol maleate instillation.J Pharmacol Pharmacother 2011;2:300-302


How to cite this URL:
Walia HS, Walia SS, Emanuel ME. Sick sinus syndrome associated with topical timolol maleate instillation. J Pharmacol Pharmacother [serial online] 2011 [cited 2020 Apr 5 ];2:300-302
Available from: http://www.jpharmacol.com/article.asp?issn=0976-500X;year=2011;volume=2;issue=4;spage=300;epage=302;aulast=Walia;type=0